Excerpt: LAS VEGAS — Rhabdomyolysis, a rare muscle condition that can have a serious impact on kidney function, has been reported as an outcome of a hazing ritual in which a college student was beaten hundreds of times with paddles.
The case report was featured at the National Kidney Foundation meeting here, along with another case of rhabdomyolysis cases that occurred because a patient took two common drugs â€“ azithromycin for an infection and simvastatin to control cholesterol.
“While these are single case reports, they are important because they alert us to reactions and conditions that can cause rhabdomyolysis â€“ which is not a disease one thinks of immediately,” said Lynda Szczech, MD, of the National Kidney Foundation and Duke University.
Szczech commented on the studies for MedPage Today but was not involved in the studies.
In the hazing incident, Khalid Bashir, MD, of Morehouse School of Medicine in Atlanta, said a 19-year-old college freshmen complained of generalized aches, chills, back pain, and urine discoloration.
At first he said he hurt himself in an accident, but later admitted that for the preceding three months he’d undergone fraternity hazing that included 700 to 1,000 hard blows to the buttocks area with wooden paddles. The hazing was performed in a wooded area off-campus between the hours of 10 p.m. to 3 a.m.
Aside from obvious bruising, his laboratory abnormalities included blood urea nitrogen of 89 mg/dL, creatinine of 137 mg/dL and other out-of-range values suggestive of kidney damage. A renal biopsy showed “focal acute tubular injury with occasional muddy red-brown casts.”
The student underwent eight days of hemodialysis and recovered full kidney function.
“Hazing-induced blunt trauma led to rhabdomyolysis and subsequent acute kidney injury causing a serious life-threatening injury,” Bashir reported in his poster presentation. “Hazing is a dangerous health hazard that is poorly recognized and requires more research in order to understand its complexities.”
In the second case, a 73-year-old patient experienced rhabdomyolysis — evidenced by abnormally high creatine phosphokinase (CPK) blood levels of 11,240 U/L and creatinine of 3.8 mg/dL. The patient was taking a variety of heart medications including simvastatin and had recently been treated with azithromycin to combat acute bronchitis.
Almost all of the statin drugs are known to have rare cases of rhabdomyolysis associated with their use, and the doctors in this case stopped the simvastatin and the episode of rhabdomyolysis resolved. Later, after the infection cleared, treatment with high-dose simvastatin was reinstituted without a recurrence of rhabdomyolysis, reported Gaurav Alreja, MD, an internist at Baystate Medical Center in Springfield, Mass., and colleagues.
While macrolide antibiotics are known to increase levels of drugs metabolized by CYP34A in the liver, azithromycin is excreted in bile, according to the poster.
“This patient likely had some predisposition to developing rhabdomyolysis, and the high dose of the statin increased that risk — adding this antibiotic likely tipped the balance,” Alreja suggested. “Hopefully, doctors and patients will keep this interaction in mind when offering antibiotics to patients receiving statins.”
“Most nephrologists probably see rhabdomyolysis as a consequence of trauma, not as an interaction with drugs,” said Jeffrey Berns, MD, associate chief of the renal, electrolyte and hypertension division at the Perlman Center for Advanced Medicine at the University of Pennsylvania in Philadelphia.
He told MedPage Today that rhabdomyolysis can occur among patients who undergo vascular surgery, who suffer gunshot wounds, who are hurt in car accidents, and even those who engage in vigorous exercise such as marathon races.